The Tylenol Toxicity Issue
Forest Tennant MD, Intractable Pain News
It has been known for some time that acetaminophen (Tylenol®) can cause liver toxicity. Also, most every MD and pharmacist knows that a chronic dosage over 3,000 mg (3 grams) or about 4 to 6 Vicodin a day may possibly cause liver toxicity. Unfortunately, many IP patients must take the risk with a daily dosage of acetaminophen over 3,000 mg a day. But what's worse, the pain or the risk?
First, here are the common opioid trade names that contain acetaminophen (Tylenol® ): Codeine/Tylenol, #1,2,3,4; Darvocet; Lorlab; Lorcetl Norco; Percocet; Tyllox; Vicodin.
Second, be advised that patients who do not abuse alcohol or have hepatitis C seldom develop liver toxicity from Tylenol even if they take many more than six of the above each day.
Third, each IP patient should take it upon themselves - don't expect your MD, nurse, pharmacist or lawyer to remind you - get a blood test for liver toxicity every six months. This test usually costs less than $15. Keep a copy in your personal file and give a copy to your doctor and ask him to explain it. If you have abnormal liver tests, you may have to stop Tylenol for a while.
Fourth, inform your MD and pharmacist that you are aware of the Tylenol risk and are willing to take it if you believe it's essential to your pain control. Be advised that some pharmacists and insurance companies are trying to restrict patients to four dosages of Tylenol a day.
Fifth, you can help protect against Tylenol toxicity by the following:
a. Keep alcohol to a minimum;
b. Stop the use of any Tylenol on some days;
c. Vitamin B6 (Pyridoxine) supplements may protect the liver against some toxins.
|About Melissa Kaplan|
|Green Iguana Care|
|Coping||Gender||Thyroid||Help Support This Site|
|Diagnosis||Hormones||CND Home||Advance Care Directives|
|Differential Dx||Lyme Disease||Anapsid Home||Emergency Preparedness|
© 1994-2014 Melissa Kaplan or as otherwise noted by other authors of articles on this site